Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Treatment for high BP - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
User :   I had a routine physical exam and recorded 150/80 bp. I am a healthy (good diet exercise) just turned 50 yo, 134 lbs , 5'6 with history of anxiety problems that make my bp fluctuate regularly between 110 systolic to 160 systolic (usually the 160 is a reading taken after not resting at all). Doc wants me to take .1 mg clonidine or one-half tab 25 mg atenolol. I take 1 mg klonpin prn, almost daily for a year plus since the anxiety first appeared. Also perimenopausal. Wondering whether it is time to take bp meds. Thanks.
Doctor :   hello
User :   hi, any advice?
Doctor :   let me read your query
Doctor :   may i know your age please?
User :   just turned 50
Doctor :   ok
Doctor :   so your BP is fluctuating at the higher side ?
Doctor :   as you know 120 systolic is normal
Doctor :   well i would suggest you to follow up with the advise of your physician and take the medications that have been prescribed to you .
User :   at home it starts high (without must rest first, say 160+/80+ and then usually drops to 120/80 range but will also spike to 140 or 150 between high and low readings. i have been tracking this for 3 years.
Doctor :   you have mentioned you maintain a healthy lifestyle of good diet and exercise
Doctor :   so what i can suggest you is you should take the recommended dose as prescribed and most important of all carry on with your good habit of diet and exercise .
User :   yes and i had low bp all of my life, through a pregnancy at 42 so was surprised when it suddenly recorded high at a doctor's visit 3 years ago. contributed to subsequent anxiety problems. wondering if side effects of clonidine with klonopin are of concern.l
Doctor :   you can experience sudden loss in blood pressure when you start taking these medications . which can cause mild dizziness
Doctor :   Especially when you suddenly stand up
Doctor :   In order to avoid this, you should stand up slowly.
Doctor :   there are mild other side effects that you can tolerate like some dry mouth, constipation, nausea but they go away with time
User :   which is better atenolol or clonidine
Doctor :   once you are taking the medications your blood pressure will be checked again then based on the effect of the drug . your dose will be changed to suit you best
Doctor :   Both drugs are used in the treatment of high BP . and it depends how your body takes them and reacts to it
User :   isn't 150/80 at the doctor's office borderline?
Doctor :   i would say its on the higher side .
User :   is it anxiety that causes the fluctuations between less than 120/80 and 160/almost90?
Doctor :   once the medications are started and for you it will be very less dose as you don't have very high bp. plus your exercise will help too
Doctor :   anxiety plays a role
Doctor :   and the medications will help you to get into normal zone
User :   what is the best bp drug for anxiety based bp problems?
Doctor :   as prescribed by your physician
User :   thanks
Doctor :   for that you would have to undergo a physical examination and then your physician can prescribe the best for you
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor